Kansas, 2024

Damaging Wind in Kansas, August 24, 2024

August 24, 2024 · NWS TOP · 1 event in 1 county or zone

Scattered storms produced severe outflow winds over north central Kansas during the early morning on 08/24.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered storms produced severe outflow winds over north central Kansas during the early morning on 08/24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 11:23 PM CST, 2 hours 44 minutes earlier. Its key messages:

  • Heat Advisory has been issued for Saturday and Sunday with heat indices forecast to reach 105-110 degrees.
  • Still hot on Monday, followed by gradual improvement throughout the work week.
  • Small rain chances exist in far northern and eastern KS overnight into Saturday morning; otherwise chances remain low until Thursday.
Area forecast discussion, Aug 23, 11:23 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1223 AM CDT Sat Aug 24 2024

.KEY MESSAGES...

- Heat Advisory has been issued for Saturday and Sunday with
  heat indices forecast to reach 105-110 degrees.

- Still hot on Monday, followed by gradual improvement
  throughout the work week.

- Small rain chances exist in far northern and eastern KS
  overnight into Saturday morning; otherwise chances remain low
  until Thursday.

&&

.DISCUSSION...
Issued at 255 PM CDT Fri Aug 23 2024

This morning's showers and isolated storms have finally pushed east
of the area early this afternoon leaving a mix of clouds and sun,
though northeastern portions of the area have been slower to clear
out. Those locations won't have as much time to reach the 80s and
may struggle to do so, whereas southern and western locations could
still reach around 90 degrees.

Heading into Saturday, the upper ridge dominating the Southern
Plains will start to have more of an influence on our local weather.
Overnight into the morning, embedded vorticity maxima are progged to
eject out of the trough off the west coast and into the southwest
flow over the Rockies, helping to deepen sfc low pressure in
southwest KS. A 40 kt LLJ is also progged to develop and usher in
warmth and moisture. The nose of the jet looks to set up the better
speed convergence towards the KS/NE border overnight before
weakening around sunrise. The HRRR appears to be the only one of the
CAMs depicting spotty showers across the area overnight, whereas
most other guidance favors north of the border. Have focused PoPs in
our northern tier of counties before sunrise as this lines up with
where the better ascent should be. After sunrise through late
morning, the rain chances shift mainly east of the area along an
axis near or east of the KC metro. This is where the best isentropic
lift resides by that time, as well as the moisture axis. Have kept
small PoPs in far eastern portions of the area, though HREF members
have generally favored this activity to stay east with the exception
of the HRRR.

The aforementioned rain chances and lingering cloud debris led to a
bit of uncertainty on heat potential in far eastern portions of the
area, but with the rain more likely east, current thinking is that
its impacts on temperatures here should remain minimal. Dew points
look to be higher in eastern locations as well, so combining the hot
and humid conditions leads to heat indices forecast in the 105-110
degree range area-wide. Sunday may see slightly lower dew points but
hotter temperatures with a thermal ridge overhead, so heat indices
look similar. As such, a Heat Advisory has been issued for the
entire area Saturday afternoon through early Sunday evening.

A weak frontal boundary looks to develop in the Plains Monday, but
it may struggle to actually reach our area, especially early enough
to have a meaningful impact. Highs are still forecast in the upper
90s with slightly lower dew points again, so will need to keep an
eye to see if heat headlines would be needed for part of the area
that day as well. Subtle perturbations ejecting out of the main
trough axis out west could bring on and off rain chances early in
the work week, which could impact temperatures as well. However,
there is still enough variation in the guidance to keep PoPs low
through Wednesday. The upper ridge at least looks to flatten during
that time frame and lose its grip on us, helping to bring a gradual
cooling trend through the week. By Thursday and especially Friday,
we should see more meaningful relief as the main trough pushes a
stronger cold front through the area with better (30-40%) rain
chances.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1222 AM CDT Sat Aug 24 2024

VFR conditions are expected to continue through the period at
all sites. There may be a few isolated showers/storms that pop
up over the next 6 hours that could briefly impact KMHK, but
confidence was not high enough to include them in TAFs. Better
chances of storms should stay north of the terminals. By
this afternoon, winds will increase out of the south, sustained
between 10-15 mph with gusts to 25 mph at times. Gusts should
begin to weaken around sunset Saturday as the BL decouples.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM CDT Sunday for
KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-
KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-
KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Picha
AVIATION...Griesemer
Hazardous weather outlook, Aug 23, 12:54 PM CST, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
154 PM CDT Fri Aug 23 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-241900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
154 PM CDT Fri Aug 23 2024

...HEAT ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 8 PM CDT SUNDAY...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Heat Advisory has been issued for the entire area 1 PM Saturday
through 8 PM Sunday. Heat indices are forecast to be reach 105 to 110
degrees both days.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Aug 24, 1:19 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
219 AM CDT Sat Aug 24 2024

KSZ008-020-240800-
Republic-Cloud-
219 AM CDT Sat Aug 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN REPUBLIC AND CLOUD
COUNTIES THROUGH 300 AM CDT...

At 219 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Jamestown, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Concordia, Jamestown, Norway, and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3973 9792 3977 9752 3940 9746 3937 9792
TIME...MOT...LOC 0719Z 253DEG 20KT 3952 9785

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Prieto
Special weather statement, Aug 24, 2:02 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
302 AM CDT Sat Aug 24 2024

KSZ009-020-021-240845-
Clay-Cloud-Washington-
302 AM CDT Sat Aug 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON...
NORTHERN CLAY AND NORTHEASTERN CLOUD COUNTIES THROUGH 345 AM CDT...

At 302 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Clyde, moving east at 25 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Clyde, Clifton, Morganville, Green, Palmer, Aurora, and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3944 9753 3964 9758 3967 9701 3940 9700
TIME...MOT...LOC 0802Z 269DEG 22KT 3953 9744

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Prieto
Special weather statement, Aug 24, 2:03 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
303 AM CDT Sat Aug 24 2024

KSZ008-240845-
Republic-
303 AM CDT Sat Aug 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN REPUBLIC COUNTY THROUGH
345 AM CDT...

At 303 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Formoso, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Belleville, Scandia, Courtland, Republic, Munden, and Narka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 9742 3993 9737 3992 9737 3974 9793
      4000 9793
TIME...MOT...LOC 0803Z 241DEG 27KT 3984 9795

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Prieto

The radar

The Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 08:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
August 24, 2:07 AM CST to 2:08 AM CST
Where
Cloud County, 2.75 mi ENE of Rice
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
39.580, -97.520

Reported by personal weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200324.